Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Blacksburg, VA

May 12, 2005Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2005, 2:29 PM EDT for Buckingham County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 2:29 PM EDT (18:29 UTC)
Expired
May 12, 2005, 3:15 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Buckingham County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 121829
SVRRNK
VAC029-121915-
/O.NEW.KRNK.SV.W.0016.050512T1829Z-050512T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 315 PM EDT

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 3
  MILES SOUTH OF WINGINA...OR ABOUT 9 MILES NORTHEAST OF BENT
  CREEK...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...

  WINGINA...
  BUCKINGHAM...
  TOGA...
  ANDERSONVILLE...
  SHEPPARDS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3771 7864 3764 7884 3740 7859 3734 7837
      3757 7844

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 121846
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT THU MAY 12 2005

VAC029-121915-
/O.CON.KRNK.SV.W.0016.000000T0000Z-050512T1915Z/
BUCKINGHAM VA-
246 PM EDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EDT FOR
BUCKINGHAM COUNTY...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR TOGA...OR ABOUT 11 MILES EAST OF BENT CREEK...MOVING
SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUCKINGHAM...ANDERSONVILLE...DILLWYN AND SHEPPARDS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3771 7864 3764 7884 3740 7859 3734 7837
      3757 7844

$$

WP
000 
WWUS51 KRNK 121915
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT THU MAY 12 2005

VAC029-121923-
/O.EXP.KRNK.SV.W.0016.000000T0000Z-050512T1915Z/
BUCKINGHAM VA-
314 PM EDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR BUCKINGHAM COUNTY EXPIRES AT
315 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.  
HOWEVER...THUNDERSTORMS WITH HEAVY DOWNPOURS...OCCASSIONAL 
LIGHTNING...AND WINDS GUSTS TO 40 MPH...ARE STILL IN THE COUNTY 
DRIFTING SOUTHEAST AT 15 MPH.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3771 7864 3764 7884 3740 7859 3734 7837
      3757 7844

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:52 PM EDT, 37 minutes earlier.

Area forecast discussion, May 12, 1:52 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT THU MAY 12 2005

.AVIATION...

SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG A PREFRONTAL TROUGH
THIS AFTERNOON ACROSS SOUTH SIDE VIRGINIA. OTHER MORE ISOLATED
STORMS ARE DEVELOPING IN THE HIGHER TERRAIN IN SOUTHWEST VIRGINIA
AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS SHOULD BECOME MORE
NUMEROUS HEADING INTO LATE AFTERNOON/EARLY EVENING. BEST CHANCE
FOR A THUNDERSTORM WILL BE AT THE DAN AIRPORT. LITTLE OR NO
CHCANCE FOR LWB. ALL SITES SHOULD SEE AN END TO SHOWER ACTIVITY
AND TSTMS IN THE VICINITY BY LATE EVENING. WITH A NE TO SE FLOW
AND PLENTY OF LOW LEVEL MOISTURE...THINK CIGS AND VSBYS WILL LOWER
TO MVFR MOST SITES OVERNIGHT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1027 AM EDT THU MAY 12 2005)

SHORT TERM (REST OF TODAY)...

MODIFIED 12Z SOUNDINGS SHOW MODERATE INSTABILITY BY LATE AFTERNOON
IN THE PIEDMONTS OF SW VA AND NW NC. WILL BE WEAK SHEAR
THOUGH...AND NO UPPER LEVEL FORCING TO SPEAK OF. HOWEVER...THE SFC
FNT CURRENTLY ACROSS MD AND EXTREME NRN VA IS STILL PROGGED TO
MOVE BACK DOOR STYLE INTO THE CWA THIS AFTERNOON. THIS SHOULD
PROVIDE ENOUGH SFC CONVERGENCE ARND PEAK HEATING TO PRODUCE SCT TO
NUMEROUS TSTMS ALONG THE BOUNDARY. WITH MOISTURE POOLING AHEAD OF
THE FNT...MODEL PWS INCREASE TO AROUND 1.5 INCHES IN THE PIEDMONT
LATE THIS AFT. THIS IS 150% OF NORMAL. IN ADDITION...STROMS WILL
BE SLOW MOVING AND TEND TO TRAIN ALONG THE FRONT...SO THERE IS A
POTENTIAL FOR AREAS TO SEE VERY HEAVY RAINFALL. WILL ADD CHC OF
HEAVY DOWNPOURS TO THE PIEDMONT AREAS. BEST INSTABILITY IS IN THE
NW NC FOOTHILLS AND MTNS BY LATE AFT. STORMS WILL LIKELY BE LESS
NUMEROUS DOWN THAT WAY...BUT THE ONES THAT DEVELOP MAY BE SRONG
ENOUGH FOR SOME HAIL OR STRONG WINDS. THINK THERE WILL PROBABLY BE
AN AREA THAT COULD HAVE LIKELY POPS THIS AFT...JUST NOT CONFIDENT
OF THE MVMNT OF THE FNT. LOOKING AT SATELLITE TRENDS...THINK THE
FNT MAY BE SLOWER THAN MODEL PROGS. SO...I AM PLANNING TO CONINUE
THE HIGH CHC POPS ARND 50 PCT. THICKNESSES INDICATE CURRENT MAX
TEMP FCST IS RIGHT ON TRACK...WILL ADJUST HOURLY TEMPS AND SKY
COVER.

PREVIOUS DISCUSSION...
(ISSUED 700 AM EDT THU MAY 12 2005)

AVIATION...
SOME LIGHT FOG ARND THIS MORNING SHUD BURN OFF QUICKLY WITH VFR
CONDS PREVAILING THRU EARLY AFTERNOON. SCTD SHOWERS AND TSTMS WILL
DEVELOP AHEAD OF COLD FRONT CRNTLY DROPPING SOUTH INTO NRN VA.
BETTER CHCS AT BLF/ROA/DAN. ACTIVITY CONTS DROPPING SOUTH INTO THE
CAROLINAS THIS EVENING WITH THE FRONT. WINDS BECOME NE THEN E
BEHIND THE FRONT TNGT WITH LOWER CIGS AND VSBYS MOVING IN. MOSTLY
LKG AT MVFR BY 12Z FRIDAY.

PREVIOUS DISCUSSION...
(ISSUED 315 AM EDT THU MAY 12 2005)

SHORT TERM (TODAY THRU SAT)...
STRONG COLD FRONT MOVING INTO WV AND KY THIS MORNING WILL PUSH THRU
THE REGION LATER TODAY AND TONIGHT THEN STALL JUST SW OF THE FCST
AREA FOR FRIDAY. CONVERGENCE ALONG AND AHEAD OF THE FRONT WILL MEET
WARM UNSTABLE AIR OVER THE AREA THIS AFTN AND SHUD RESULT IN SCTD
SHOWERS AND TSTMS IN MOST AREAS.  WITH DEGREE OF INSTAB THIS AFTN
SOME STORMS COULD BE APPROACHG SVR LIMITS. ANOTHER CONCERN IS WELL
ABOVE NORMAL PCPBL WATER NUMBERS EXPECTED ESP OVER SE PTNS OF THE FA
(APPRCHG 1.70 INCHES).  TSTMS LIKELY TO PRODUCE VERY HEAVY RAINFALL
RATES.

TSTMS WILL LINGER INTO TNGT ALONG AND NEAR THE FRONT AS IT SAGS
FURTHER SOUTH AND LEAVES MUCH OF THE FA WITH COOLER ENE FLOW.  LOOK
FOR PLENTY OF LOW CLOUDS...FOG AND DRZL OVER NE SECTIONS OF THE FA
INTO FRIDAY NIGHT WHILE CHC OF CONVECTION LINGERS ALONG THE WESTERN
EDGE.

WARM FRONT LIFTS BACK TO THE NORTH SAT AS NEXT UPR TROF DIGS INTO
THE GREAT LAKES RGN AND BRINGS PROGRESSIVE FRONT TOWARD THE AREA
LATE SAT AND EARLY SUNDAY.  SAT COULD BE A TRICKY FCST IF COOLER AIR
GETS SOCKED IN ACROSS THE NE AND DOESNT ERODE QUICKLY ENUF.
OTHERWISE TEMPS COULD REALLY WARM UP AHEAD OF COLD FRNT.  CRNT FCST
REFLECTS TOTAL EROSION OF COOL WEDGE.

PREVIOUS DISCUSSION...
(ISSUED 135 AM EDT THU MAY 12 2005)

AVIATION...UPDATED.

SATELLITE LOOP SHOWED HIGH CLOUDS...FROM THE CONVECTION ACROSS OHIO
VALLEY...DROPPING SOUTH ACROSS OUR REGION THIS MORNING.  A FEW
SHOWERS AROUND KSHD NOTED ON KFCX 88D THIS MORNING WILL DROP
SOUTHEAST NORTH OF KLYH. THIS ACTIVITY HAS BEEN WEAKENING AS IT RUNS
INTO THE DRY AIR ACROSS THE REGION. MOST AIRPORTS HAVE VFR
CONDITIONS THIS MORNING. POCKETS OF MVFR FOG COULD FORMED LATER THIS
MORNING ACROSS WESTERN AIRPORTS LIKE KLWB.

COLD FRONT WILL DROP SOUTH ACROSS OUR AREA TODAY. SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP ALONG THE BOUNDARY THIS AFTERNOON
AND THIS EVENING. THE FRONT SHOULD PUSH SOUTH INTO NORTH CAROLINA
THURSDAY NIGHT. VFR CONDITIONS WILL DETERIORATE TO AREAS OF MVFR
WITH ISOLD IFR IN CONVECTION AND LOW CLOUDS.

PREVIOUS DISCUSSION...
(ISSUED 732 PM EDT WED MAY 11 2005)

SHORT TERM (REST OF TONIGHT)...

UPDATE WILL BE ISSUED LATER ON THIS EVENING TO REMOVE EVENING
THUNDERSTORM WORDING. WILL PROBABLY LEAVE SLIGHT CHANCE OF SHOWERS
AFTER MIDNIGHT SINCE CANT RULE OUT ROUGE SHOWER DEVELOPING ALONG
FRONTAL BOUNDARY ACROSS CENTRAL OHIO...AND THEN MOVING IN FROM THE
NORTH TOWARDS MORNING. WILL ALSO TAKE QUICK LOOK AT TEMP AND
DEWPOINT TRENDS...AND ADJUST AS NECESSARY.

AVIATION...

RAIN CHANCES ARE QUICKLY DIMINISHING THIS EVENING...SO PRECIP WILL
NOT BE MENTIONED IN ANY TAFS. AREARS OF MVFR FOG HAD FORMED EARLY
THIS MORNING...AND EXPECT MORE OF THE SAME AGAIN OVERNIGHT TONIGHT
ACROSS AREAS WEST OF THE BLUE RIDGE. MEANWHILE...TOMORROW WILL SEE A
COLD FRONT MOVING INTO THE AREA. SHOWERS AND THUNDERSTORMS WILL BE
DEVELOPING ACROSS THE REGION BY TOMORROW AFTERNOON. SINCE IT WILL
BE AT THE VERY TAIL END OF THE FORECAST PERIOD...HAVE ELECTED TO
LEAVE OUT FOR NOW.

PREVIOUS DISCUSSION...
(ISSUED 347 PM EDT WED MAY 11 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY)...

DIURNAL CONVECTION WILL END THIS EVENING.  BACKDOOR FRONT TO MOVE
INTO THE REGION FROM NORTH TO SOUTH LATE TONIGHT THRU THE DAY THU.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

THU NIGHT-FRIDAY...SFC BOUNDARY TO WORKS ITS WAY THRU THE AREA THU
EVENING BUT WILL IT MAKE IT TO BLF AND MTN EMPIRE?  CONVECTION ALONG
THE BOUNDARY WILL GRADUALLY SHIFT TO THE SOUTH AND EAST OVERNIGHT.
ONCE FRONT SINKS SOUTH OF THE AREA...ISENTROPIC LIFT AND EASTERLY
UPSLOPE COMPONENT TO KEEP A CHC FOR LIGHT RA AND/OR AREAS OF DZ THRU
AT LEAST FRIDAY MORNING...MAYBE LONGER FOR THE S SHENANDOAH VALLEY
AND LYH VICINITY. WITH CAD EVENT...TEMPS TRICKY ENOUGH...BUT WITH
BOUNDARY NOT MAKING IT COMPLETE THRU THE AREA MAKES IT EVEN MORE
TOUGH. WARMEST AREA WILL BE TOWARDS THE MTN EMPIRE (M/U 70S) AND MAY
BE WARMER THAN FORECASTED IF CLOUDS BREAK. OTHER AREA...ESPECIALLY
EAST WILL HAVE MORE CLOUDS AND AN EASTERN FLOW TO BRING TEMPS 5-10F
BELOW NORMAL.

SAT...IF/WHEN WEDGE BREAKS...BOUNDARY WILL RETREAT AS A WARM FRONT
PLACING AREA IN A WARM SECTOR. NO SIGNIFICANT LIFTING MECHANISM IN
THE AREA SO ANY CONVECTION FIRING UP WILL PRIMARILY BE DUE TO
DIFFERENTIAL HEATING. WITH BEST DYNAMICS IN THE OH VALLEY AND MID
WEST...HAVE REDUCED POPS ESPECIALLY IN THE MORNING.

SAT NIGHT...COLD FRONT STRETCHING FROM THE OH/TN VALLEY BACK INTO
THE TX COAST WILL MOVE THRU THE AREA SUNDAY MORNING. THIS FRONT
SHOULD BE ALONG THE EAST COAST BY SUNDAY EVENING. INSTABILITY AHEAD
OF THE FRONT COULD BRING TSRA INTO THE AREA BUT MAJORITY OF THE
ENERGY STAYS WELL TO THE NORTH IN THE GREAT LAKES/OHIO VALLEY
REGION. TIMING OF THE FRONT ALSO HAVING AN AFFECT TO REDUCE
CONVECTION POSSIBILITIES WITH FRONT SLICING THE AREA SUNDAY MORNING.

MON-WED...ONCE FRONT PASSES...SFC HIGH PRESSURE MOVES INTO THE
REGION. UPPER LEVEL TROUGHINESS OVER THE SFC HIGH WILL ALLOW FOR A
FEW FAIR WEATHER CU TO FORM IN THE AFTN...BUT FORECAST LOOKS DRY FOR
THE FIRST PART OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ
Hazardous weather outlook, May 12, 5:49 AM EDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT THU MAY 12 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
549 AM EDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME...ALTHOUGH SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON.
ISOLATED STORMS COULD BE QUITE STRONG...PRODUCING STRONG
WINDS...SMALL HAIL AND TORRENTIAL RAIN. THE STRONGEST ACTIVITY
WILL LIKELY OCCUR IN THE PIEDMONT...ALONG AND NEAR THE NORTH
CAROLINA / VIRGINIA BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:56 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville49 min
May 12, 5:03 PM EDTSevere Thunderstorm WarningRNKFranklin27 min
May 12, 6:31 PM EDTSevere Thunderstorm WarningRNKHalifax30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.